Drug overdose is a killer phenomenon that causes tens of thousands of deaths in the US annually. Heroin, which is a narcotic painkiller, is one of the most misused drugs in the country, whereby it is responsible for most of the overdoses. Such overdoses cases are becoming more common, making it a severe problem to society. Therefore, it’s essential to understand the heroin overdose symptoms to save a life. You can then find help at the medical detox program at DetoxLA.
What Is Heroin?
Heroin is a depressant that alters the normal functioning of the central nervous system (CNS), affecting the body like benzodiazepines and alcohol. Consuming the drug leads to lower body temperature, heart rate, and blood pressure. Heroin has severe sedative effects and reduces pain, uncomfortable feelings, and anxiety.
If you have been using this drug in large quantities or mix it with others to increase potency, an overdose can cause coma, respiratory failure, or even death.
Heroin is a powerful synthetic drug that is sold illegally. The drug comes from illegal labs, and dealers sell it in the streets in the form of black tar or powder. When burnt, it creates a brown or white fire. Some people tend to mix heroin with other drugs like fentanyl and sell it to unsuspecting users who usually develop severe addiction.
Mixing heroin with some prescription opioids can be highly addictive and fatal to the user. For example, in the last several years, deaths due to individuals consuming the mixture of heroin and carfentanil or fentanyl have increased. According to the National Institute on Drug Abuse (NIDA), fentanyl is 100 times more potent than morphine, making it one of the most addictive opioids.
Understanding the Heroin Overdose Symptoms
Initial consumption of heroin leads to feelings of euphoria, quick energy boost, and enhanced well-being. However, its sedating effects appear after the high subsides. The victim may experience drowsiness and begin nodding off. Since this is common, even without overdosing, people around may not realize when it happens.
Recognizing the overdose symptoms can be helpful when someone close to you takes too much of the drug. In such a situation, seek prompt medical attention to prevent possible death.
Some of the overdose signs to look out for include:
- Weak pulse
- Discolored tongue
- Shallow breaths
- Pale skin
An overdose occurs when the body responds after the ingestion of more drugs or substances than the recommended amount. While some people may overdose intentionally as a way to commit suicide, most heroin overdoses are accidental. It is a form of poisoning and may occur when combining the drug with alcohol or prescription medications.
Accidental overdose can be dangerous, especially if it happens in places where the victims cannot get immediate medical attention. If you identify the common heroin overdose symptoms, save the victim’s life is by seeking professional help from our Los Angeles detox center.
Seek Heroin Detox at DetoxLA
If you’re addicted to heroin, the right approach to quitting is to visit a rehab center where you can get the right treatment after proper examinations. Keep in mind that heroin withdrawal symptoms will make it difficult to quit without expert assistance. In a rehabilitation center, you will get access to various detox services, including medical detox.
In many cases, when users overdose on heroin and go into a coma, it is possible to vomit during unconsciousness. This can be risky due to choking on their vomit. If you’re trying to find medical intervention for someone you suspect of overdosing on heroin, contact the paramedics and administer first aid until they arrive. Contact our heroin detox program at DetoxLA by calling 818.671.4765 to learn more about heroin overdose symptoms and opioid detox program.